Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 2, 2018, 9:37 PM CDT for Chippewa County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2018, 9:37 PM CDT (02:37 UTC)
- Expired
- Jul 2, 2018, 10:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Twin Cities, MN
County Chippewa County, MN
The radar
The Minneapolis radar (KMPX), 166 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
037
WWUS83 KMPX 030237
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
937 PM CDT MON JUL 2 2018
MNZ054-056-064-030300-
Chippewa-Yellow Medicine-Lac Qui Parle-
937 PM CDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAC QUI
PARLE...CHIPPEWA AND CENTRAL YELLOW MEDICINE COUNTIES THROUGH 1000
PM CDT...
At 936 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montevideo Airport to near Dawson.
Movement was northeast at 40 mph.
Dime size hail is possible with these storms.
Locations impacted include...
Montevideo, Granite Falls, Dawson, Clara City, Clarkfield, Maynard,
Watson, Boyd, Providence, Hazel Run, Asbury and Montevideo Airport.
This includes the following highways...
U.S. Highway 212 between mile markers 18 and 49.
U.S. Highway 59 between mile markers 94 and 107.
LAT...LON 4497 9609 4516 9567 4515 9528 4494 9538
4488 9545 4489 9548 4486 9548 4474 9563
4469 9616
TIME...MOT...LOC 0236Z 237DEG 34KT 4501 9563 4488 9603
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 2, 6:57 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 2, 6:57 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 657 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 633 PM CDT Mon Jul 2 2018 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Tuesday) Issued at 245 PM CDT Mon Jul 2 2018 Tonight forecast is highly based on where the convection originates in west central/central Minnesota this evening. Plus, where will the outflow boundaries lie as this complex moves eastward across Minnesota. Confidence is high that convection will develop near the Minnesota, North Dakota, and South Dakota border later this afternoon. This is where instability and moisture convergence is maximized. Further to the north/northeast, residual moisture from a complex of storms that developed across South Dakota earlier this morning, may generate a few storms near Mora, east/southeast toward Rice Lake before sunset. However, this area is not favored for anything significant, and confidence is low on development. Again, tonight's forecast is based on the convection that develops near the Minnesota/South Dakota/North Dakota border. Most CAMS and Hires models support some type of development near this area. Satellite imagery this afternoon also noted an increasing area of convergence in northeast South Dakota which is likely the place of initiation. Although I can't rule out a few storms in east central Minnesota, west central Wisconsin through sunset, this area will likely be very isolated in nature. Once the storms develop, forecasters need to pay attention of where the outflow boundary moves in relation to the low level jet increasing overnight. There is some indications that this outflow boundary will move as far southeast as Mankato, to the Twin Cities toward sunrise. Therefore, there are low percentages as close as the Twin Cities, but the bulk of the precipitation should remain across west central to central Minnesota. Severe weather is not out of the question due to the increasing wind shear aloft and efficient instability in this layer of higher wind shear. Once storms develop, I wouldn't be surprised to see a few large hail reports from west central to central Minnesota. See the latest SPC Day 1 outlook for more information. Otherwise, by Tuesday morning, any leftover showers or storms will quickly dissipate as the cap strengthens. .LONG TERM...(Tuesday night through Monday) Issued at 255 PM CDT Mon Jul 2 2018 The bulk of precipitation will occur Tuesday night, into Wednesday night as the main short wave and cold front moves overhead. Ahead of this front, temperatures and humidity levels will rise again, and heat indices will approach or exceed 100 degrees in portions of southern Minnesota, and into west central Wisconsin Wednesday afternoon. There is a minor chance that high cloudiness may inhibit full isolation. But still, 850 mb temperatures rise into the lower 20s which is ample for 90s in this area. Severe weather is once again possible along this front Wednesday afternoon and evening. However, wind shear values are lower than today, so the threat of severe weather will be more isolated. Thursday through the first part of the weekend will be dry and less humid as a Pacific/Canadian air mass moves overhead. Temperatures will fall back to near normal with lower humidity levels. Past Saturday, this air mass will slide off to the southeast, with return flow from the south/southwest. This area will likely be very hot next weekend as the dome of high pressure remains overhead. This area of high pressure is expected to slide to the east and be centered across the center of the CONUS next week. Confidence is high that the bulk of the heavier and widespread precipitation event will occur Tuesday night, into Wednesday night. Confidence is also high that temperatures and humidity levels will lower for later this week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 633 PM CDT Mon Jul 2 2018 All sites start out VFR with the main concern being approaching convection from the west late this evening through the overnight hours. Western MN (mainly KAXN) looks to be the most likely site to be impacted with chances diminishing going east, such that KMSP and points east may well not see any thunderstorm activity at all. Still some uncertainty in the placement with hourly models changing depictions fairly significantly so confidence isn't all that great. For those sites likely to have precip, have dropped conditions into MVFR. Otherwise, the only other concern may be LLWS for western-central MN as the low level jet strengthens overnight. KMSP...Am expecting VFR conditions throughout this set but there is a small chance of convection during the pre-dawn hours through daybreak with some thunderstorms approaching from the west. At this point, the activity looks to lift off to the north before reaching eastern MN so have kept a dry TAF going. In addition, chances are low for LLWS since the jet looks to remain off to the west. But, should convection reach MSP, then that means the jet has also shifted east so that could also impact MSP. /OUTLOOK FOR KMSP/ Wed...Mainly VFR. Chance MVFR/TSRA late. Winds S 10-15 kts. Thu...VFR. Winds NW 10-15 kts. Fri...VFR. Winds NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JLT LONG TERM...JLT AVIATION...JPC
Hazardous weather outlook, Jul 2, 8:57 PM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 857 PM CDT Mon Jul 2 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 031900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 857 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible across portions of central Minnesota tonight. Some may be strong to severe with hail being the main concern. Flooding continues along the Minnesota River and its tributaries. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms are expected Tuesday through Thursday. A few of the storms could be severe with damaging winds and large hail being the primary threats. Heat and humidity will build through mid-week and peak on Wednesday, when heat indices in the mid 90s to around 100 degrees are likely. River flooding will continue along the Minnesota River and its tributaries into next week. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late tonight in portions of central Minnesota.
In the hours before
Special weather statement, Jul 2, 8:35 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT MON JUL 2 2018
MNZ064-030200-
Yellow Medicine-
835 PM CDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YELLOW MEDICINE
COUNTY THROUGH 900 PM CDT...
At 834 PM CDT, a strong thunderstorm was located over Spring Creek,
or 18 miles southwest of Montevideo, moving northeast at 35 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Clarkfield, Hanley Falls, Spring Creek, Hazel Run, Granite Falls
Airport and Spellman Lake.
This includes U.S. Highway 59 between mile markers 90 and 100.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4481 9584 4489 9574 4477 9551 4472 9540
4465 9593 4472 9599
TIME...MOT...LOC 0134Z 245DEG 29KT 4471 9591
JPCSpecial weather statement, Jul 2, 9:05 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
905 PM CDT MON JUL 2 2018
MNZ064-030300-
Yellow Medicine-
905 PM CDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY THROUGH 1000 PM CDT...
At 904 PM CDT, a strong thunderstorm was located 7 miles southwest of
Porter, or 20 miles southeast of Clear Lake, moving northeast at 30
mph.
Dime size hail is possible with this storm.
Locations impacted include...
Clarkfield, Porter, Spring Creek, Hazel Run, Spellman Lake and St.
Leo.
This includes U.S. Highway 59 between mile markers 87 and 97.
LAT...LON 4481 9598 4478 9572 4463 9569 4463 9632
4464 9637
TIME...MOT...LOC 0204Z 246DEG 28KT 4460 9631
JPCSpecial weather statement, Jul 2, 9:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
937 PM CDT MON JUL 2 2018
MNZ054-056-064-030300-
Chippewa-Yellow Medicine-Lac Qui Parle-
937 PM CDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAC QUI
PARLE...CHIPPEWA AND CENTRAL YELLOW MEDICINE COUNTIES THROUGH 1000
PM CDT...
At 936 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montevideo Airport to near Dawson.
Movement was northeast at 40 mph.
Dime size hail is possible with these storms.
Locations impacted include...
Montevideo, Granite Falls, Dawson, Clara City, Clarkfield, Maynard,
Watson, Boyd, Providence, Hazel Run, Asbury and Montevideo Airport.
This includes the following highways...
U.S. Highway 212 between mile markers 18 and 49.
U.S. Highway 59 between mile markers 94 and 107.
LAT...LON 4497 9609 4516 9567 4515 9528 4494 9538
4488 9545 4489 9548 4486 9548 4474 9563
4469 9616
TIME...MOT...LOC 0236Z 237DEG 34KT 4501 9563 4488 9603
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:35 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 25 min |
| Jul 2, 9:05 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 55 min |
| Jul 2, 10:06 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi | 54 min |
| Jul 2, 10:40 PM CDT | Special Weather Statement | MPX | Stevens | 50 min |
| Jul 2, 10:50 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 25 min |
| Jul 2, 11:48 PM CDT | Special Weather Statement | MPX | Douglas | 42 min |
| Jul 3, 12:03 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 27 min |
| Jul 3, 12:20 AM CDT | Special Weather Statement | MPX | Redwood | 55 min |
| Jul 3, 12:24 AM CDT | Special Weather Statement | MPX | Kandiyohi | 51 min |
| Jul 3, 12:29 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 31 min |
| Jul 3, 12:34 AM CDT | Special Weather Statement | MPX | Douglas | 26 min |
| Jul 3, 12:48 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 42 min |
| Jul 3, 1:05 AM CDT | Special Weather Statement | MPX | Todd | 55 min |
| Jul 3, 2:12 AM CDT | Areal Flood Warning | MPX | Kandiyohi, Redwood, Renville, Yellow Medicine | 9 hr |
| Jul 3, 3:09 AM CDT | Special Weather Statement | MPX | Redwood | 36 min |
| Jul 3, 3:23 AM CDT | Special Weather Statement | MPX | Renville | 37 min |
| Jul 3, 3:25 AM CDT | Excessive Heat Watch | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 14 more | 24 hr |
| Jul 3, 4:35 AM CDT | Areal Flood Warning | MPX | Redwood, Renville | 6 hr |
| Jul 3, 7:47 AM CDT | Flash Flood Warning | MPX | Brown, Nicollet, Redwood, Renville, Yellow Medicine | 3 hr |
| Jul 3, 8:25 AM CDT | River Flood Warning | MPX | Brown | 9 days |
| Jul 3, 9:36 AM CDT | Special Weather Statement | MPX | Isanti, Sherburne | 39 min |
| Jul 3, 10:03 AM CDT | Special Weather Statement | MPX | Chisago | 57 min |
| Jul 3, 10:25 AM CDT | High Wind Warning | MPX | Anoka, Benton, Chisago, Isanti, Mille Lacs, Sherburne | 3 hr |
| Jul 3, 10:43 AM CDT | Flash Flood Warning | MPX | Brown, Redwood, Renville | 6 hr |
| Jul 3, 10:48 AM CDT | Special Weather Statement | MPX | Douglas, Stevens | 42 min |
| Jul 3, 11:42 AM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington, Wright | 63 min |
| Jul 3, 12:01 PM CDT | Special Weather Statement | MPX | Redwood | 44 min |
| Jul 3, 12:30 PM CDT | Special Weather Statement | MPX | Redwood | 45 min |
| Jul 3, 12:52 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 38 min |
| Jul 3, 1:25 PM CDT | Special Weather Statement | MPX | Renville | 35 min |
| Jul 3, 2:01 PM CDT | Special Weather Statement | MPX | Renville | 29 min |
| Jul 3, 4:08 PM CDT | Areal Flood Warning | MPX | Brown, Redwood | 8 days |
| Jul 3, 4:18 PM CDT | Areal Flood Warning | MPX | Redwood | 4 days |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.